OBJECTIVE: To describe the clinical course of 3 prepubertal boys who presented with gynecomastia resulting from indirect exposure to a custom-compounded preparation of estrogen cream used by each child's mother. METHODOLOGY: Each child was initially referred to the Children's Medical Center of Dallas' Endocrinology Center and followed for over 1 year. RESULTS: All 3 boys presented with gynecomastia and elevated estradiol levels. Two had accelerated growth and advanced bone ages. Within 4 months after each child's mother discontinued use of the topical estrogen preparation, each child's gynecomastia regressed and estradiol levels returned to normal. CONCLUSION: Indirect exposure to excessive amounts of topical estrogen may cause gynecomastia, rapid changes in growth, and advanced bone age in prepubertal children. Because custom-compounded topical estrogen preparations are not regulated by the Food and Drug Administration and may contain high concentrations of estrogen, we recommend that women requiring estrogen use an alternate form of estrogen delivery if they are in frequent close contact with children.
|Original language||English (US)|
|State||Published - Apr 2000|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health